Tuesday, July 8, 2014

Visit to the neurologist

I made an appointment with my neurologist with the specific intent of discussing my cognitive issues. I had been on an increased dose of prednisone for the month preceding my appointment with the neuro man. Non nuero symptoms of a various and sundry nature "necessitated" the increased dose.  Little things like trouble breathing, trouble walking, trouble standing (vertigo).  Prednisone needs no introduction so I shall just say this, it never helps that much but it helps some and that is more than any other drug I have tried.  I have mentioned it in other posts but I shall just say this, even though I already said I shall just say this and I am aware that I am now saying more than just this do not side track me and let me spit it out, prednisone is a harsh mistress and after a short time she will always turn on you.

I have blogged about that in the past and if you have a hankering for more in depth complaining about prednisone feel free to check out those older posts but really just trust me it is pretty gnarly and sometimes miraculous but mostly gnarly.

Anywho when I got to the appointment I was not firing on all cylinders but the engine was running on the starting fluid called prednisone and my cognitive impairment had improved. Wow I really like making car metaphors, I am thinking that I may go for a simile next.  Car similes sound really tasty.  Back to the story it is hard to measure and find the cause of cognitive issues when they are not happening so we started talking about pain and then fatigue and one thing lead to another...

I had already been taking Modafinil for my extreme fatigue upon the recommendation of a doctor that although she is not considered a sarcoidosis specialist from my experience I would say she is and if nothing else she is the closest thing we have in Utah.  Well anywho you can take 400 mg of Modafinil a day but from the studies that I and the sarcoidosis specialist were aware of indicated there was no benefit in taking more than 200 mg a day.  Boom goes the dynamite the neurologist is like yeah there is no benefit in taking 400 mg all at once but there has been studies that show if you take 200 mg in the morning and then 100 mg in the afternoon it can give you a little extra boost and hopefully increase that elusive quality of life.

Is there a moral to this rambling tale of drugs and sickness?  Not really, well maybe a little bit.  First the extra 100 mg in the afternoon has helped, not like I had hoped but it did help.

Sidenote:  I think I am going to stop hoping and go full zen and just let it be.

Sidenote to the Sidenote:  No drug I have taken has worked like I have hoped, another reason to go full zen.

I was going to cancel my appointment with the nuero man since I was not having severe symptoms but there were several positives that came from the visit.  Quality of life, it did improve, not a whole lot but at this juncture every little bit helps and he also laid some knowledge on me.  Some of the knowledge I enjoyed learning and some made me sad, it is hard when your body betrays you.

The neurologist helped with the fatigue and he also stuck me with needles in my feetsees to see if I could feel it.  I was disappointing to hear him say that he had stop because he was going to break the skin, thus indicating I had no sensation in my feet.  He then moved my big toe on each foot up and down and asked if I could tell whether it was going up or down.  I apparently have also lost a great deal of my ability to tell what position my toes are in.

My initial thought was why do I care about toe position?  Apparently your brain uses the information from your toes to help keep you upright.  This combined with the damage to the nerve that carries information from my ear to my brain causing vertigo and together it is difficult to stand and not fall over and then add the fact that I can not tell where my toes are it is amazing I don't fall down even more than I do.  What is the positive from all that?  I learned the word ataxia, well not that positive because I have it but I do like new words.

In the end never give up hope but never be too hopeful.?!